MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 4MM4CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 4MM4CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400404X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.A review of the manufacturing documentation associated with this lot#82192979presented no issues during the manufacturing process that can be related to the reported complaint.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 4mm x 4cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter ruptured at nominal pressure on the fourth inflation.There was no reported patient injury.There was no difficulty removing the product from the hoop, removing the protective balloon cover or when removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prep normally.The contrast to saline ratio was 50/50.A non-cordis brand of indeflator was used.The same indeflator was used successfully with other devices.The lesion was not calcified and had no vessel tortuosity.There was no difficulty advancing the balloon catheter through the vessel.The balloon inflated normally.The balloon burst at nominal pressure.The balloon-maintained pressure during the first 3 infaltions.The balloon did not seem to ¿stick¿ to a stent.The balloon re-wrap properly.The balloon catheter did not kink while being used.The balloon catheter was removed easily from the vessel, sheath, rhv (rotating hemostatic valve, guidewire and guide catheter.The product was removed intact (in one piece) from the patient.No patient injury occurred.Procedure was completed with another balloon.The patient recovered after the event.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, the balloon of a 4mm x 4cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter ruptured at nominal pressure on the fourth inflation.There was no reported patient injury.There was no difficulty removing the product from the hoop, removing the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The contrast to saline ratio was 50/50.A non-cordis brand of indeflator was used.The same indeflator was used successfully with other devices.The lesion was not calcified and had no vessel tortuosity.There was no difficulty advancing the balloon catheter through the vessel.The balloon inflated normally.The balloon burst at nominal pressure.The balloon-maintained pressure during the first 3 inflations.The balloon did not seem to ¿stick¿ to a stent.The balloon re-wrap properly.The balloon catheter did not kink while being used.The balloon catheter was removed easily from the vessel, sheath, rhv (rotating hemostatic valve, guidewire, and guide catheter.The product was removed intact (in one piece) from the patient.No patient injury occurred.The procedure was completed with another balloon.The patient recovered after the event.The product was returned for analysis.A non-sterile powerflex pro 4mm x 4cm 135 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.Blood residues were observed inside the balloon.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the proximal area of the balloon.Per sem analysis on the balloon leakage observed during the functional test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could have led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82192979 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed during device analysis as a scratch marks were observed near the balloon rupture.The exact cause could not be determined.Functional analysis revealed a leakage on the balloon outer surface, it appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon likely calcified spicules located on the lesion.Based on the information available, it is difficult to draw a clinical conclusion between the device and the event reported.However, it is likely vessel characteristics and procedural factors led to the events reported by the customer.According to the safety information in the instructions for use, ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEXPRO 4MM4CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key11154711
Report Number9616099-2021-04193
Device Sequence Number3780783
Product Code LIT
UDI-Device Identifier20705032059159
UDI-Public20705032059159
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model Number4400404X
Device Catalogue Number4400404X
Device Lot Number82192979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2020
Initial Date Received by Manufacturer 12/16/2020
Supplement Date Received by Manufacturer01/21/2021
Initial Report FDA Received Date01/12/2021
Supplement Report FDA Received Date02/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC INDEFLATOR